Alert archive / Iowa / Wind Chill Advisories in 2014

Wind Chill Advisory 3, NWS Des Moines, IA

January 2, 201441 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 2, 2014, 4:16 PM CST for 41 counties in Iowa. It took effect at Jan 2, 2014, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2014, 4:16 PM CST (22:16 UTC)
In effect from
Jan 2, 2014, 9:00 PM CST
Expired
Jan 3, 2014, 9:22 AM CST
In force
12 hr
Issued by
NWS Des Moines, IA
All 41 counties

Adair County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WWUS43 KDMX 022216
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CST THU JAN 2 2014

...BITTER COLD WIND CHILLS EXPECTED AGAIN TONIGHT...

.HIGH PRESSURE WILL SETTLE INTO IOWA THIS EVENING THROUGH THE
OVERNIGHT HOURS. TEMPERATURES WILL FALL THROUGH THE EVENING BEFORE
LEVELING OFF OVERNIGHT ALLOWING WIND CHILL READINGS TO DIP INTO
THE -20 TO -25 RANGE.  

IAZ004>007-015>017-023>028-033>039-044-045-030630-
/O.NEW.KDMX.WC.Y.0003.140103T0300Z-140103T1900Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL
416 PM CST THU JAN 2 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
1 PM CST FRIDAY. 

* WIND CHILL VALUES...WIND CHILL VALUES WILL DROP TO AROUND -20 BY
  9 PM AND CONTINUE TO FALL TO BETWEEN -20 AND -25 THROUGH
  MIDNIGHT. WIND CHILL VALUES WILL ONLY SLOWLY IMPROVE THROUGH
  FRIDAY MORNING.

* WINDS...NORTHWEST WIND AT 5 TO 15 MPH THIS EVENING THEN SWITCH
  TO A SOUTHERLY DIRECTION AFTER MIDNIGHT ACROSS NORTHWESTERN
  IOWA. THE SOUTHWARD SHIFTING WINDS WILL CONTINUE TO SPREAD
  SOUTHEASTWARD OVERNIGHT AND INCREASE AFTER 3 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ046>050-057>062-070>075-086-097-030630-
/O.NEW.KDMX.WC.Y.0003.140103T0300Z-140103T1500Z/
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO-
DAVIS-
INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...OTTUMWA...BLOOMFIELD
416 PM CST THU JAN 2 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST FRIDAY. 

* TIMING OR SHORT TERM TRENDS...WIND CHILL VALUES WILL DROP TO
  AROUND -15 BY 9 PM AND CONTINUE TO FALL TO AROUND -20 THROUGH 3
  AM. WIND CHILL VALUES WILL ONLY SLOWLY IMPROVE BETWEEN 6 AM AND
  9 AM FRIDAY MORNING.

* WINDS...NORTHWEST WIND AT 5 TO 15 MPH THIS EVENING THEN SWITCH
  TO A SOUTHERLY DIRECTION AND INCREASE IN SPEED TOWARDS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

FAB
3 follow-up statements
095 
WWUS43 KDMX 030333
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CST THU JAN 2 2014

...BITTER COLD WIND CHILLS EXPECTED AGAIN TONIGHT INTO MIDDAY
FRIDAY...

.HIGH PRESSURE WILL SETTLE INTO IOWA THIS EVENING THROUGH THE
OVERNIGHT HOURS. THE COMBINATION OF VERY COLD TEMPERATURES AND
INCREASING WINDS LATE TONIGHT WILL PRODUCE BITTERLY COLD WIND
CHILLS. 

IAZ004>007-015>017-023>028-033>039-044-045-031145-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-140103T1900Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
DENISON...CARROLL
933 PM CST THU JAN 2 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST FRIDAY...

* WIND CHILL VALUES...VALUES WILL BE QUITE VARIABLE LATE THIS
  EVENING INTO THE OVERNIGHT AS WINDS WILL BE LIGHT. HOWEVER...AS
  WINDS PICK UP LATE TONIGHT INTO FRIDAY MORNING...WIND CHILL
  VALUES OF 25 TO 35 BELOW WILL BECOME COMMON.

* WINDS...LIGHT WINDS ACROSS CENTRAL IOWA WILL BEGIN TO INCREASE
  OUT OF THE SOUTH DURING THE EARLY MORNING HOURS. BY LATE
  MORNING...SOUTH WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS WILL BE
  COMMON.  BLOWING SNOW WILL ALSO BECOME PROBLEMATIC ACROSS
  NORTHERN IOWA AS THE STRONG WINDS BEGIN TO MOVE THE SNOW COVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ046>050-057>062-070>075-086-097-031145-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO-
DAVIS-
INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...OTTUMWA...BLOOMFIELD
933 PM CST THU JAN 2 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WIND CHILL VALUES...VALUES WILL BE QUITE VARIABLE LATE THIS
  EVENING INTO THE OVERNIGHT AS WINDS WILL BE LIGHT. HOWEVER...AS
  WINDS PICK UP LATE TONIGHT INTO FRIDAY MORNING...WIND CHILL
  VALUES OF 20 TO 30 BELOW WILL BECOME COMMON.

* WINDS...LIGHT WINDS ACROSS CENTRAL IOWA WILL BEGIN TO INCREASE
  OUT OF THE SOUTH DURING THE EARLY MORNING HOURS. BY LATE
  MORNING...SOUTH WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS WILL BE
  COMMON. BLOWING SNOW WILL ALSO BECOME PROBLEMATIC BY LATE
  MORNING AS THE WINDS INCREASE...ESPECIALLY NORTH OF INTERSTATE
  80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
056 
WWUS43 KDMX 030951
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
351 AM CST FRI JAN 3 2014

...BITTER COLD WIND CHILLS WILL CONTINUE THROUGH MID MORNING TODAY...

.SOUTHERLY WINDS HAVE BROUGHT SLOWLY WARMING TEMPERATURES HOWEVER
WIND CHILLS OF 20 BELOW ZERO OR LESS WILL CONTINUE THROUGH MID
MORNING.

IAZ004>007-015>017-024>028-036>039-031700-
/O.EXT.KDMX.WC.Y.0003.000000T0000Z-140103T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS
351 AM CST FRI JAN 3 2014

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WIND CHILL VALUES...20 BELOW TO 30 BELOW ZERO

* WINDS...SOUTH 5 TO 15 MPH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ023-033>035-044-045-031500-
/O.EXT.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...DENISON...CARROLL
351 AM CST FRI JAN 3 2014

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...20 BELOW TO 30 BELOW ZERO

* WINDS...SOUTH 5 TO 15 MPH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ046>050-057>062-070>075-086-097-031500-
/O.CON.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO-
DAVIS-
INCLUDING THE CITIES OF...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...OTTUMWA...BLOOMFIELD
351 AM CST FRI JAN 3 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...15 BELOW TO 25 BELOW ZERO

* WINDS...SOUTH 5 TO 15 MPH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
234 
WWUS43 KDMX 031522
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CST FRI JAN 3 2014

.A STRONG SOUTHERLY FLOW HAS DEVELOPED ACROSS CENTRAL IOWA AND
ALTHOUGH WINDS HAVE INCREASED...TEMPERATURES HAVE WARMED
SUFFICIENTLY ENOUGH SO THAT WIND CHILL VALUES ARE ABOVE ADVISORY
CRITERIA.

IAZ004>007-015>017-024>028-036>039-031630-
/O.CAN.KDMX.WC.Y.0003.000000T0000Z-140103T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...HUMBOLDT...EAGLE GROVE...
CLARION...BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS
922 AM CST FRI JAN 3 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
CHILL ADVISORY. 

A SOUTH WIND AT 20 TO 35 MPH HAS DEVELOPED AND WARMED
TEMPERATURES ENOUGH THAT WIND CHILL VALUES HAVE INCREASED TO ABOVE
ADVISORY CRITERIA. HOWEVER...THE STRONG WINDS WILL STILL PRODUCE
WIND CHILLS OF 10 TO 15 BELOW ZERO.

$$

IAZ023-033>035-044>050-057>062-070>075-086-097-031630-
/O.EXP.KDMX.WC.Y.0003.000000T0000Z-140103T1500Z/
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-WAPELLO-DAVIS-
INCLUDING THE CITIES OF...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...
SCHALLER...EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...BAYARD...CASEY...
PERRY...WAUKEE...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...OTTUMWA...BLOOMFIELD
922 AM CST FRI JAN 3 2014

...WIND CHILL ADVISORY HAS EXPIRED...

A SOUTH WIND AT 20 TO 35 MPH HAS DEVELOPED AND WARMED
TEMPERATURES ENOUGH THAT WIND CHILL VALUES HAVE INCREASED TO ABOVE
ADVISORY CRITERIA. HOWEVER...THE STRONG WINDS WILL STILL PRODUCE
WIND CHILLS OF 10 TO 15 BELOW ZERO.  

$$

FAB

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 3:51 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 2, 3:51 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CST THU JAN 2 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 251 PM CST THU JAN 2 2014

EXCEPT FOR ANOTHER BITTER COLD NIGHT...TONIGHTS FORECAST IS FAIRLY
QUIET. SURFACE HIGH PRESSURE WILL SHIFT SOUTHEAST ACROSS THE
FORECAST AREA TONIGHT. AS IT DOES SO...WINDS WILL SWITCH AROUND TO
THE SOUTH FROM NORTHWESTERN IOWA THEN SHIFT SOUTHEASTWARD AND
START TO INCREASE AFTER 09Z. TEMPERATURES WILL BE COLDEST THIS
EVENING BEFORE MIDNIGHT AS WINDS DIMINISH AND REMAIN OUT OF THE
NORTH. TEMPS WILL LEVEL OFF OVER NIGHT AS WINDS BECOME MORE
SOUTHERLY. WIND CHILLS HOWEVER WILL CONTINUE TO FALL OVERNIGHT AS
WIND SPEEDS INCREASE. WIND CHILL TEMPERATURES WILL REACH ADVISORY
CRITERIA BY ACROSS THE NORTH BY MID EVENING AND SHOULD REMAIN
BELOW CRITERIA ACROSS THE NORTHEAST THROUGH FRIDAY MORNING.
FURTHER SOUTH WIND CHILLS WILL TAKE A LITTLE LONGER TO REACH
CRITERIA SO I HAVE STARTED THAT LOCATION A BIT LATER.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 251 PM CST THU JAN 2 2014

SOUTHERLY LOW LEVEL FLOW WILL INCREASE ON FRIDAY AS THE PRESSURE
GRADIENT TIGHTENS ACROSS IOWA AHEAD OF AN APPROACHING COLD FRONT.
THE INCREASING WINDS WILL ALLOW WIND CHILLS TO REMAIN DANGEROUSLY
LOW THROUGH THE MORNING EVEN AS TEMPERATURES RISE A BIT...THUS THE
ADVISORY DISCUSSED ABOVE FOR TONIGHT WILL RUN THROUGH MIDDAY
FRIDAY ACROSS THE NORTH. THE GUSTY WINDS WILL ALSO LEAD TO BLOWING
SNOW IN SOME AREAS...ESPECIALLY ACROSS THE NORTH WHERE TERRAIN IS
FLATTER AND THE SNOW ON THE GROUND A BIT DEEPER...AND HAVE
MAINTAINED BLOWING SNOW WORDING IN THE FORECAST THROUGH FRIDAY
EVENING. AT THIS TIME IT APPEARS LIKELY THAT MOST BLOWING SNOW
WILL ONLY BE SHALLOW AND THE CHARACTER OF THE SNOW PACK IS NOT
WELL KNOWN LEADING TO LOW CONFIDENCE IN THE DEGREE OF
BLOWING...THUS NO HAZARDS HAVE BEEN CONSIDERED. THIS WILL BE
MONITORED TONIGHT AND TOMORROW IN CASE VISIBILITIES DROP FURTHER
THAN EXPECTED AND BECOME HAZARDOUS.

THE AFOREMENTIONED COLD FRONT WILL SURGE ACROSS THE AREA ON
FRIDAY NIGHT AND SATURDAY MORNING. SOME SHORT RANGE MODELS ATTEMPT
TO SPIT OUT LIGHT QPFS WITH THE FRONTAL PASSAGE BUT UPPER LEVEL
FORCING IS NOT OVERLY IMPRESSIVE AND FORECAST SOUNDINGS INDICATE
QUITE A BIT OF DRY AIR IN THE COLUMN WITH ONLY A SHORT PERIOD OF
SATURATION AS THE FRONT MOVES THROUGH. HAVE HELD POPS TO 30 OR
LESS WITH ONLY VERY LIGHT SNOW AMOUNTS IN THE FORECAST. GIVEN THE
STRONG WINDS BEHIND THE FRONT IT IS POSSIBLE THAT BLOWING SNOW
COULD BE AN ISSUE...BUT WITH SUCH LOW POPS HAVE NOT INCLUDED IT IN
THE FORECAST AT THIS TIME.

THE REST OF SATURDAY AND SATURDAY NIGHT WILL BE COLD AND SOMEWHAT
BREEZY WITH PERHAPS A FEW FLURRIES BUT OTHERWISE UNEVENTFUL. THE
BIG STORY OF THE ENTIRE SEVEN DAY FORECAST IS THEN USHERED IN BY A
REINFORCING COLD FRONT PUSHING ACROSS THE STATE AROUND SUNDAY
EVENING. AGAIN THIS FRONTAL PASSAGE SHOULD BE MOSTLY DRY WITH
PERHAPS A DUSTING OF SNOW...BUT MORE SIGNIFICANTLY WILL BE
FOLLOWED BY EVEN STRONGER WINDS AND EXTREMELY COLD TEMPERATURES
PERSISTING INTO TUESDAY. THIS PERIOD OF TWO DAYS OR
SO...ESPECIALLY WHEN FACTORING IN THE WIND...WILL LIKELY BE THE
COLDEST STATEWIDE SINCE FEBRUARY OF 1996. IT IS ANTICIPATED THAT
WIDESPREAD WIND CHILL HEADLINES AND PROBABLY A WARNING WILL BE
NECESSARY BEGINNING AROUND SUNDAY NIGHT...BUT NONE HAVE BEEN
ISSUED AT THIS TIME DUE TO THE LONG RANGE AND THE EXISTING WIND
CHILL HEADLINES FOR TONIGHT AND TOMORROW. EXPECT UPDATES
THROUGHOUT THE COMING DAYS.

TOWARD THE MIDDLE OF NEXT WEEK VARIABILITY IN LONG RANGE FORECAST
SOLUTIONS DECREASES. IT IS LIKELY THAT THERE WILL BE SOME RELATIVE
WARMING BY WEDNESDAY BUT THE GFS/ECMWF HAVE ALSO BEEN TRYING TO
GENERATE A WINTER STORM SYSTEM IN SOME RUNS THAT WOULD LEAD TO
SNOW CHANCES. GIVEN THE LOW CONFIDENCE IN THE SOLUTIONS AT THIS
TIME AND EMPHASIS ON THE VERY DANGEROUS COLD EVENT EARLIER IN THE
WEEK...HAVE MAINTAINED LOW END POPS AROUND WEDNESDAY AND WILL
REFINE THIS ON SUBSEQUENT SHIFTS.

&&

.AVIATION...02/18Z
ISSUED AT 1142 AM CST THU JAN 2 2014

HIGH PRESSURE BUILDING IN TONIGHT. VFR CONDITIONS ARE EXPECTED
WITH THE EXCEPTION OF THE FAR EASTERN TAF LOCATIONS. STRATUS OVER
THE EAST SHOULD REMAIN IN PLACE FOR A COUPLE MORE HOURS. CIGS ARE
ABOVE 3KFT AND SHOULD CONTINUE TO IMPROVE. WINDS SHIFT AFT 06Z TO
A SOUTHERLY DIRECTION AND BEGIN INCREASING TO 15G25KT THROUGH 15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY
FOR ADAIR-AUDUBON-BOONE-CASS-DALLAS-DAVIS-GREENE-GUTHRIE-JASPER-
MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WAPELLO-WARREN.

WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 1 PM CST FRIDAY
FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...FAB
LONG TERM...LEE
AVIATION...FAB
Hazardous weather outlook, Jan 2, 12:09 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CST THU JAN 2 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031815-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1209 PM CST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BITTERLY COLD WIND CHILL VALUES ARE EXPECTED AGAIN TONIGHT INTO
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OF EXTREMELY COLD TEMPERATURES IS FORECAST SUNDAY NIGHT
THROUGH TUESDAY NIGHT WHERE WIDESPREAD 30 TO 50 BELOW WIND CHILL
VALUES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

Nearby

Wind Chill Advisories in Iowa, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.